Alert archive / Iowa / Flash Flood Watches in 2007
Flash Flood Watch 7, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Jul 22, 2007, 9:33 PM CDT for 6 counties in Iowa. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2007, 9:33 PM CDT (02:33 UTC)
- Expired
- Jul 23, 2007, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Grundy County, IA, Marshall County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KDMX 230234 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 933 PM CDT SUN JUL 22 2007 ...THUNDERSTORMS WITH HEAVY RAINFALL ARE HEADED TOWARDS EAST CENTRAL IOWA... .A LINE OF THUNDERSTORMS OVER FAR SOUTHEAST MINNESOTA ARE MOVING SOUTHWEST INTO EAST CENTRAL IOWA. THESE STORMS HAVE A HISOTRY OF PRODUCING HEAVY RAINFALL. IAZ027-028-038-039-049-050-230900- /O.NEW.KDMX.FF.A.0007.070723T0233Z-070723T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA- INCLUDING THE CITIES OF...ALLISON...WAVERLY...GRUNDY CENTER... WATERLOO...MARSHALLTOWN...TOLEDO 933 PM CDT SUN JUL 22 2007 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA AND NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA...GRUNDY...MARSHALL AND TAMA. IN NORTH CENTRAL IOWA...BUTLER. IN NORTHEAST IOWA...BLACK HAWK AND BREMER. * UNTIL 4 AM CDT MONDAY * A LINE OF THUNDERSTORMS OVER FAR SOUTHEAST MINNESOTA ARE MOVING SOUTHEAST TOWARDS EAST CENTRALA IOWA. THESE SLOW MOVING AND HEAVY RAIN PRODUCING STORMS HAD PRODUCED 3 TO 5 INCHES OF RAIN IN MINNESOTA AND SHOW NO SIGNS OF WEAKENING. AS A RESULT THE POTENTIAL FOR EAST CENTRAL IOWA TO SEE 3 TO 5 INCHES OF RAIN OVERNIGHT IS LIKELY. * RAINFALL AMOUNTS OF 3 TO 5 INCHES IN AN HOUR OR TWO CAN CAUSE STREET FLOODING AND RAPID RUNOFF WHICH COULD INDUNDATE SOME ROADWAYS. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ FAB
2 follow-up statements
000 WGUS63 KDMX 230243 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 943 PM CDT SUN JUL 22 2007 ...THUNDERSTORMS WITH HEAVY RAINFALL ARE HEADED TOWARDS EAST CENTRAL IOWA... .A LINE OF THUNDERSTORMS OVER FAR SOUTHEAST MINNESOTA ARE MOVING SOUTHWEST INTO EAST CENTRAL IOWA. THESE STORMS HAVE A HISTORY OF PRODUCING HEAVY RAINFALL. IAZ027-028-038-039-049-050-230900- /O.NEW.KDMX.FF.A.0007.070723T0243Z-070723T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA- INCLUDING THE CITIES OF...ALLISON...WAVERLY...GRUNDY CENTER... WATERLOO...MARSHALLTOWN...TOLEDO 943 PM CDT SUN JUL 22 2007 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA AND NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA...GRUNDY...MARSHALL AND TAMA. IN NORTH CENTRAL IOWA...BUTLER. IN NORTHEAST IOWA...BLACK HAWK AND BREMER. * UNTIL 4 AM CDT MONDAY * A LINE OF THUNDERSTORMS OVER FAR SOUTHEAST MINNESOTA ARE MOVING SOUTHEAST TOWARDS EAST CENTRAL IOWA. THESE SLOW MOVING AND HEAVY RAIN PRODUCING STORMS HAD PRODUCED 3 TO 5 INCHES OF RAIN IN MINNESOTA AND SHOW NO SIGNS OF WEAKENING. AS A RESULT THE POTENTIAL FOR EAST CENTRAL IOWA TO SEE 3 TO 5 INCHES OF RAIN OVERNIGHT IS LIKELY. * RAINFALL AMOUNTS OF 3 TO 5 INCHES IN AN HOUR OR TWO CAN CAUSE STREET FLOODING AND RAPID RUNOFF WHICH COULD INUNDATE SOME ROADWAYS. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ FAB
000 WGUS63 KDMX 230848 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 348 AM CDT MON JUL 23 2007 IAZ027-028-038-039-049-050-231000- /O.EXP.KDMX.FF.A.0007.000000T0000Z-070723T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA- INCLUDING THE CITIES OF...ALLISON...WAVERLY...GRUNDY CENTER... WATERLOO...MARSHALLTOWN...TOLEDO 348 AM CDT MON JUL 23 2007 ...FLASH FLOOD WATCH WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA AND NORTHEAST IOWA WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING. THUNDERSTORMS THAT MOVED ACROSS THE WATCH AREA OVERNIGHT PRODUCED UP TO 2 INCHES OF RAIN. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...BUT RAINFALL IS NOT EXPECTED TO POSE A FLASH FLOOD THREAT. $$ MOYER
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 3:15 PM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jul 22, 3:15 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT SUN JUL 22 2007 .SHORT TERM /TONIGHT-MONDAY/... ONGOING MCS OVR WRN WI WILL LIKELY IMPACT DMX/S CWA TONIGHT AND MONDAY. WATER VAPOR IMAGERY SHOWING S/WV NO MOVG INTO NW MN WHICH WILL MAKE THE TURN SOUTH AROUND THE UPPER RIDGE AND THEN MOVE SWS ACROSS IA EARLY MONDAY. AT THE SURFACE...SURFACE RIDGE REMAINS OVER THE GREAT LAKES REGION SHOWING NO SIGNS OF MOVING. PATTERN LIKELY BLOCKED FM BETWEEN DOWNSTREAM UPPER LOW AND UPSTREAM 500 MB RIDGE. LOW-LVL LOW DEWPOINT AIR CONTINUES TO BE ADVECTED INTO SE IA ATTM. THIS FETCH OF RELATIVELY DRY AIR SHOULD KEEP AMS CONSIDERABLY MORE STABLE. MOISTURE AXIS CENTERED TO THE WEST AS DEPICTED ON 925 MB THETAE RIDGE. ONGOING MCS SHOULD PROPAGATE SW INTO INSTABILITY AXIS AND THETAE RIDGE TONIGHT AND MONDAY. THIS MOVEMENT IS ALSO SUPPORTED BY UPPER LEVEL FLOW. GIVEN S/WV SUPPORT...INSTABILITY AND 20-25KT LOW-LVL JET...THINK MCS WILL MAINTAIN ITSELF THROUGH THE NIGHT AND THEN MOVE ACROSS CENTRAL IA MONDAY ON EASTERN EDGE OF THE 925 MB THETAE GRADIENT. INCREASED POPS AND CLOUDS TO REFLECT THIS AND LOWER MAX TEMPERATURES SIGNIFICANTLY. IF THIS FCST SCENARIO DOESN/T WORK OUT...FCST MAX TEMPS WILL BE WAY LOW. .LONG TERM /MONDAY NIGHT-SUNDAY/... 12Z GFS ENSEMBLES CONTINUE TO SHOW UPPER RIDGE BUILDING NE ACROSS UPPER MS VLY IN WAKE OF MONDAY/S S/WV NW OF UPPER TROUGH TO THE EAST. THIS SHOULD KEEP FCST GENERALLY DRY THROUGH MUCH OF THE WORK WEEK. SE SFC FLOW SUGGEST TEMPERATURES SHOULD NOT GET TOO WARM STAYING AT OR JUST ABOVE NORMAL. STRONG LOOKING S/WV FLATTENS THE RIDGE LATE IN THE WEEK AND ALLOWS CDFNT TO CROSS THE UPPER MIDWEST. TIMING OF THE FRONT IS PROBLEMATIC. KEPT LOW POPS INLINE WITH CURRENT THINKING. TEMPS TO COOL SOME AFTER FROPA. LOOKING INTO NEXT WEEKEND...A RETURN TO NW FLOW ALOFT AS CENTRAL US UPPER RIDGE AND DOWNSTREAM TROUGH CONTINUES. && .AVIATION...22/18Z NARROW RIBBON OF MVFR CONDS FM NW OF KDSM TO KMCW WL BREAK UP DURG THE ERY AFTN. ATTN TURNS TO THE S/WV ROTATING ARND THE UPR HIGH. THINKING NOW IS INIT CNVCTN WL PUSH FM INTO NRN IA TWD 07Z OR SO WITH ISOLD INIT AND THEN A PERIOD OF PREDOMINANT TSRA ACTIVITY. SRN TAFS WL NOT SEE ANYTHING UNTIL SNRS OR AFT. A BIT QUESTIONABLE IN THE KOTM AREA AND IS IS LKLY THAT KALO TO KDSM WL BE ALONG THE ERN EDGE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...JOHNSON
Hazardous weather outlook, Jul 22, 3:31 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT SUN JUL 22 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 331 PM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...STARTING NORTH OF HIGHWAY 3 BEFORE MIDNIGHT...THEN MOVING SOUTH TO THE U.S. HIGHWAY 34 BY MORNING. A FEW THUNDERSTORMS MAY BE SEVERE FROM U.S. HIGHWAY 20 NORTH WITH HAIL THE MAIN THREAT. HIGH WINDS WILL BE A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE ENTIRE REGION...THEN ACROSS THE SOUTHWEST THIRD MONDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS WEST IF INTERSTATE 35. THE PRIMARY THREAT WILL BE FOR LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT OVER NORTHERN IOWA...AND OVER MUCH OF THE STATE MONDAY AFTERNOON AND NIGHT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 11:47 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 43 min |
| Jul 22, 11:58 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 47 min |
| Jul 23, 12:49 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 56 min |
Nearby
Flash Flood Watches in Iowa, 2007Every flash flood watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.